Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 84, NWS Salt Lake City, UT

September 1, 2013Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2013, 5:07 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2013, 5:07 PM MDT (23:07 UTC)
Expired
Sep 1, 2013, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WGUS55 KSLC 012307
FFWSLC
UTC017-020200-
/O.NEW.KSLC.FF.W.0084.130901T2307Z-130902T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 PM MDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE HARRIS WASH DRAINAGE.

* RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING IN HARRIS 
WASH AND IN SIDE CANYONS ALONG THE DRAINAGE...INCLUDING ZEBRA SLOT 
AND TUNNEL SLOT. THIS WATER WILL EVENTUALLY DRAIN INTO THE ESCALANTE 
RIVER LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3765 11159 3768 11157 3774 11148 3766 11135
      3768 11121 3765 11120 3762 11136 3758 11150

$$

LC
2 follow-up statements
737 
WGUS75 KSLC 020034
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 PM MDT SUN SEP 1 2013

UTC017-020200-
/O.CON.KSLC.FF.W.0084.000000T0000Z-130902T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
634 PM MDT SUN SEP 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

RUNOFF FROM HEAVY RAIN ALONG MUCH OF THE HARRIS WASH DRAINAGE 
EARLIER THIS EVENING WILL CONTINUE TO CAUSE FLASH FLOODING ALONG 
HARRIS WASH AND ASSOCIATED SIDE CANYONS...INCLUDING ZEBRA SLOT AND 
TUNNEL SLOT. THE WATER WILL EVENTUALLY EMPTY INTO THE ESCALANTE 
RIVER LATER THIS EVENING.

LAT...LON 3765 11159 3768 11157 3774 11148 3766 11135
      3768 11121 3765 11120 3762 11136 3758 11150

$$

LC
471 
WGUS75 KSLC 020158
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
758 PM MDT SUN SEP 1 2013

UTC017-020202-
/O.EXP.KSLC.FF.W.0084.000000T0000Z-130902T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
758 PM MDT SUN SEP 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

RUNOFF FROM EARLIER PRECIPITATION OVER THE HARRIS WASH DRAINAGE HAS 
DIMINISHED GREATLY AND STREAM LEVELS WILL CONTINUE TO DECREASE. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3765 11159 3768 11157 3774 11148 3766 11135
      3768 11121 3765 11120 3762 11136 3758 11150

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:41 PM MDT, 26 minutes earlier.

Area forecast discussion, Sep 1, 4:41 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT SUN SEP 1 2013

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE SOUTH TO NORTH THROUGH
THE STATE OVER THE NEXT 24 HOURS. VERY DEEP MOISTURE WILL
TRANSITION NORTH AS THIS OCCURS. A DRYING TREND WILL FOLLOW FOR
THE MIDDLE PORTION OF THE UPCOMING WEEK.

&&

.DISCUSSION...HIGH PRESSURE CENTERED OVER NEW MEXICO HAS SUBTLY
STRENGTHENED AND HAS BULGED A BIT WEST OVER THE LAST 12 HOURS.
SIGNIFICANTLY DRIER AIR ALOFT HAS PUNCHED WEST THROUGH MUCH OF
ARIZONA IN RESPONSE AND IS JUST NOW REACHING THE UT/AZ BORDER. AN
UPPER LOW CENTERED OVER FAR SOUTHERN NEVADA /BETWEEN KVEF AND
KSGU/ HAS REMAINED NEARLY STATIONARY TODAY BUT IS JUST NOW
BEGINNING TO LIFT NORTH AS MODELS FORECAST. FURTHER NORTH-
NORTHEAST PROGRESSION OF THIS FEATURE WILL PROVIDE A FOCUS FOR
PRECIP FROM SOUTH TO NORTH OVER THE NEXT 24 HOURS TIME.

THE DEEPLY MOIST AND MODERATELY UNSTABLE AIRMASS IN PLACE HAS
FOCUSED CONVECTION ACROSS THE SOUTHERN HALF AS EXPECTED...WITH
LOCALLY HEAVY RAINFALL ASSOCIATED WITH LOW- CENTROID CONVECTION.
SATELLITE HAS PROVEN VERY BENEFICIAL TODAY AS MUCH OF THIS CONVECTION
HAS BEEN OVERSHOT BY KICX FROM ROUGHLY CAPITOL REEF NP/BIG WATER
AND POINTS EAST. AFOREMENTIONED DRYING ALOFT ALONG THE UT/AZ BORDER
APPEARS TO BE AIDING DEEPER CONVECTION OVER THE LAST FEW HOURS OR
SO...WITH MORE RAPID PARCEL ACCELERATION THROUGH THE MID/UPPER LEVELS.

12Z GUIDANCE TRACKS THE UPPER LOW NORTH TONIGHT IMPACTING CENTRAL
UTAH DURING THE OVERNIGHT HOURS AND NORTHERN UTAH TOMORROW. HAVE
CONTINUED THE FLASH FLOOD WATCH FOR CENTRAL AND SOUTHERN UTAH
INTO EARLY TOMORROW MORNING AND MAY HAVE TO EXTEND IT FOR THE BURN
SCAR AREAS INTO THE DAYTIME HOURS TOMORROW DEPENDING ON EXACT
TIMING. SUBSIDENCE IN WAKE OF THIS FEATURE IS EXPECTED TO SHUNT
CONVECTIVE POTENTIAL SIGNIFICANTLY ACROSS THE SOUTHERN/CENTRAL
PORTIONS TOMORROW MORNING AND LIKELY THE NORTH AROUND MIDDAY/EARLY
AFTERNOON EVEN THOUGH A MOIST AIRMASS WILL REMAIN IN PLACE.

A MODEST DRYING TREND IS EXPECTED TO CONTINUE THEREAFTER THROUGH
THE REMAINDER OF THE WEEK AS THE RIDGE AXIS SETTLES IN AND
STRENGTHENS THROUGH THE NORTHERN ROCKIES. THOUGH DRYING...REMNANT
LOW LEVEL MOISTURE SHOULD REMAIN SUFFICIENT FOR SCATTERED TERRAIN
BASED CONVECTION DUE TO ADDITION OF STRONG SOLAR INPUT DURING THE
PM HOURS.

THE PROMINENT PACIFIC UPPER LOW JUST OFFSHORE WILL REMAIN NEARLY
STATIONARY OVER THE NEXT SEVERAL DAYS BEFORE EJECTING INLAND
THROUGH THE NORTHERN ROCKIES STATES FRIDAY THROUGH THE WEEKEND.
DECENT MODEL TO MODEL AGREEMENT CURRENTLY EXISTS IN GLOBALS BUT
STILL NOT CONFIDENT ON DETAILS REGARDING SOUTHWARD PROGRESSION OF
THE ASSOCIATED COLD FRONT. REGARDLESS OF THIS A MORE SIGNIFICANT
WESTERLY FLOW IS FORECAST PINNING MOISTURE AND ASSOCIATED
CONVECTIVE POTENTIAL TO THE FAR SOUTH BY SUNDAY.

&&

.AVIATION...WINDS AT THE SLC TERMINAL SHOULD LARGELY BE LIGHT AND
VARIABLE BETWEEN 22Z AND 01Z...WITH ONLY A SLIGHT CHANCE OF
PROLONGED WINDS GREATER THAN 7 KNOTS FROM ANY DIRECTION. SOUTHERLY
WINDS WILL INCREASE AGAIN BETWEEN 01Z AND 04Z. SHOWERS ARE EXPECTED
TO FILL IN ACROSS NORTHERN UTAH BETWEEN 02Z AND 07Z...WITH RAIN
LIKELY AT THE TERMINAL OVERNIGHT. WHILE LIGHTNING AND GUSTY ERRATIC
WINDS ARE POSSIBLE WITH THESE STORMS...THE MOST LIKELY IMPACT IS
CEILINGS BELOW 7000FT OR BRIEF VISIBILITIES BELOW 6SM IN THE
HEAVIEST SHOWERS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS HAVE YET AGAIN
FORMED ACROSS SOUTHERN AND CENTRAL UTAH THIS AFTERNOON...WITH MANY
STORMS PRODUCING WETTING RAINS. MOISTURE WILL SPREAD INTO NORTHERN
UTAH OVERNIGHT...WITH STORMS POSSIBLE STATEWIDE HEADING INTO MONDAY.

A DRIER AIRMASS WILL MOVE INTO THE STATE BEGINNING TUESDAY AND
THROUGH MUCH OF THE WORK WEEK. HOWEVER...ENOUGH MOISTURE WILL
LINGER THAT THUNDERSTORMS MAY CONTINUE TO FORM ON THE HIGHER
TERRAIN EACH AFTERNOON. RELATIVE HUMIDITIES ARE CURRENTLY
EXPECTED TO REMAIN HIGH ENOUGH THAT NO CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

MERRILL/SHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 1, 6:25 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT SUN SEP 1 2013

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 AM MDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM
WILL PULL SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH
OVERNIGHT MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. FLASH FLOODING WILL BE
POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH...PARTICULARLY WITHIN
SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL MAINTAIN SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA INTO MONDAY. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER CENTRAL AND
SOUTHERN UTAH...HOWEVER THE AREAL COVERAGE AND STRENGTH OF THESE
STORMS WILL BE LIMITED.

A DRYING TREND IS EXPECTED FOR THE MIDDLE PORTION OF NEXT WEEK
WITH ANY THUNDERSTORM ACTIVITY BECOMING INCREASINGLY CONFINED TO
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 1, 12:41 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1241 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      5 S CAPITOL REEF NP     38.21N 111.18W
09/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            PARK RANGERS REPORT FLOODING IN THE CAPITOL GORGE SECTION
            OF CAPITOL REEF NATIONAL PARK...AND HAVE TEMPORARILY
            CLOSED THE AREA TO VISITORS.

&&

SCHOENING
Local storm report, Sep 1, 2:31 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      5 S CAPITOL REEF NP     38.21N 111.18W
09/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            PARK RANGERS REPORTED FLOODING IN THE CAPITOL GORGE
            SECTION OF CAPITOL REEF NATIONAL PARK...WITH WATER A FOOT
            HIGH FLOWING THROUGH THE GORGE...LEADING THEM TO
            TEMPORARILY CLOSE THE AREA TO VISITORS. ADDITIONAL
            FLOODING WAS REPORTED IN AND AROUND CAPITOL REEF NATIONAL
            PARK...INCLUDING IMPASSABLE ROADS IN CATHEDRAL
            VALLEY...AND WATER FLOWING ACROSS THE NOTOM/BULLFROG
            ROAD...MAKING THAT ROAD IMPASSABLE AS WELL.

&&

SCHOENING
Local storm report, Sep 1, 3:33 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      3 E ZION NP             37.21N 112.93W
09/01/2013                   WASHINGTON         UT   PARK/FOREST SRVC

            ZION NATIONAL PARK RANGERS REPORT FLASH FLOODING IN CLEAR
            CREEK AND KEYHOLE CANYON.

&&

SCHOENING

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:16 PM MDTAreal Flood WarningSLCWashington6 hr
Aug 31, 8:35 PM MDTFlash Flood WarningSLCMillard3 hr
Sep 1, 11:27 AM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 1, 11:31 AM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Sep 1, 3:38 PM MDTFlash Flood WarningSLCKane6 hr
Sep 1, 4:03 PM MDTFlash Flood WarningSLCKane6 hr
Sep 1, 4:51 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne4 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.